Alert archive / Texas / River Flood Warnings in 2008

River Flood Warning 8, NWS Austin/San Antonio, TX

August 29, 2008Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 29, 2008, 9:11 AM CDT for Val Verde County, Texas. It took effect at Aug 29, 2008, 11:13 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 9:11 AM CDT (14:11 UTC)
In effect from
Aug 29, 2008, 11:13 AM CDT
Expired
Aug 29, 2008, 1:47 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KEWX 291411
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 AM CDT FRI AUG 29 2008

...THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED 
 A FLOOD WARNING FOR THE DEVILS RIVER.
 
 SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 24-48 HOURS.
ADDITIONAL RAINFALL WILL LIKELY CHANGE THESE RIVER FORECAST LEVELS.

TXC465-300211-
/O.NEW.KEWX.FL.W.0008.080829T1613Z-080830T0717Z/
/BKCT2.1.ER.080829T1613Z.080829T1800Z.080829T1917Z.NO/
911 AM CDT FRI AUG 29 2008

 THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DEVILS RIVER AT BAKERS CROSSING 19N OF COMSTOCK.
* UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:15 AM FRIDAY THE STAGE WAS 5.5 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 6.0 FEET.
* FORECAST...THE RIVER LEVEL WILL RISE ABOVE FLOOD STAGE BY LATE FRIDAY MORNING
  AND CONTINUE TO RISE TO CREST AROUND 6.3 FEET BY EARLY AFTERNOON. THE RIVER LEVEL
  IS EXPECTED TO FALL BELOW FLOOD STAGE DURING THE AFTERNOON.
* IMPACT...AT 6 FEET...MINOR LOWLAND FLOODING EXTENDS INTO LOW AREAS OF THE 
  FLOOD PLAIN WITH NO SIGNIFICANT IMPACT.

$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS:
                    BF  FLD   OBSERVED            FORECAST 7AM
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  BAKERS CROSSING    4    6    5.5   FRI 08 AM   3.3   2.6   2.5   2.5   2.4

$$
1 follow-up statement
000 
WGUS84 KEWX 291847
FLSEWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
147 PM CDT FRI AUG 29 2008

...THE RIVER FLOOD WARNING IS CANCELLED FOR THE DEVILS RIVER... 
  
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NEXT 24-48 HOURS. ADDITIONAL RAINFALL WILL LIKELY CHANGE THESE RIVER FORECAST LEVELS.

TXC465-291917-
/O.CAN.KEWX.FL.W.0008.000000T0000Z-080830T0717Z/
/BKCT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
147 PM CDT FRI AUG 29 2008

THE RIVER FLOOD WARNING IS CANCELLED FOR THE DEVILS RIVER AT BAKERS CROSSING
19N OF COMSTOCK.
* AT  1:15 PM FRIDAY THE STAGE WAS 4.2 FEET.
* FLOOD STAGE IS 6.0 FEET.
* FORECAST...THE RIVER LEVEL CRESTED AT 5.69 FEET AT 830 AM. THE RIVER LEVEL
  WILL FALL TO AROUND 2.5 FEET BY EARLY SATURDAY.
* IMPACT...AT 6 FEET...MINOR LOWLAND FLOODING EXTENDS INTO LOW AREAS OF THE 
  FLOOD PLAIN WITH NO SIGNIFICANT IMPACT.

$$

&&


BELOW ARE THE LATEST RIVER STAGES AND FORECASTS:
                    BF  FLD   OBSERVED            FORECAST 7AM
LOCATION           STG  STG    STG    DAY TIME   SAT   SUN   MON   TUE   WED
  BAKERS CROSSING    4    6    4.2   FRI 01 PM   2.6   2.6   2.5   2.5   2.4

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 29, 6:43 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 29, 6:43 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 AM CDT FRI AUG 29 2008

.AVIATION...
2 THSD SCT OCNL BKN WITH CIGS ABOVE 10 THSD FT WILL CONTINUE THRU
15Z BECOMING 5 THSD SCT WITH CIGS ABV 10 THSD FT ALONG AND EAST
OF A ROCKSPRINGS TO PEARSALL LINE AND CIGS 5 THSD TO 10 THSD BKN
W OF A ROCKSPRINGS TO PEARSALL LINE TO THE RIO GRANDE.  WDLY SCT
SHRA AND TSRA WILL DEVELOP AGAIN TODAY...WITH CIGS 1 THSD TO 3
THSD OVC AND VSBYS 3 TO 5 MILES IN RAIN. CONDITIONS AFTER 06Z
ARE EXPECTED TO BECOME 2 THSD SCT WITH CIGS ABOVE 10 THSD FT...
WITH SCT SHRA AND TSRA NEAR THE RIO GRANDE.  CIGS 1 THSD TO
2 THSD BKN COULD FORM AGAIN FROM VCNTY SAT TO NEAR BAZ FROM
08Z TO 12Z.

&&

.PREV DISCUSSION... /ISSUED 416 AM CDT FRI AUG 29 2008/

DISCUSSION...
UPPER LOW OVER NRN MEXICO WILL CONTINUE TO FUNNEL MOISTURE AND
CONVECTION UP THE RIO GRANDE AND PECOS RIVER REGIONS OF SOUTHWEST
TX. FLASH FLOODING IS LIKELY THROUGH DAYBREAK OVER PARTS OF VAL
VERDE COUNTY WHERE TRAINING THUNDERSTORMS IS OCCURRING. OTHER
ACTIVITY IS MORE INTERMITTENT AND LIGHTER BUT STILL CAPABLE OF
PRODUCING BRIEF RUNOFF PROBLEMS. WILL HOLD OFF ISSUING A FFA SINCE
THIS INCREASE IS LIKELY ASSOCIATED WITH THE LLJ AND SHOULD
DECREASE TO A LIGHTER RAIN PATTERN LATE THIS MORNING. THERE DOES
REMAIN A SLIGHT POTENTIAL FOR THE EVENT TO REPEAT TONIGHT SO WILL
ADDRESS THE LOCALLIZED THREAT IN THE ZONES AND HWO.

THE WET PATTERN IS EXPECTED TO BREAK DOWN OVER THE NEXT FEW DAYS
SATELLITE WV IMAGERY SHOWS THAT UPPER LEVEL WESTERLIES WILL BRING
DRIER AIR INTO NRN MEXICO TO HELP DISPERSE THE TROPICAL TAP
FEEDING THE UPPER LOW, AND MODELS SHOW A MID LEVEL RIDGE OVER THE
MISSISSIPPI RIVER VALLEY BUILDING OVER TX TO LOWER PRECIPITABLE
WATER VALUES TOWARD A MORE SEASONAL 1.5 INCHES BY SUNDAY. WITH
THAT COMES RISING MAX TEMPERATURES, BUT A RETURN TO TRIPLE DIGIT
HEAT NOT EXPECTED FOR NEXT WEAK JUST YET.

THE NEXT CONSIDERATION FOR THE FORECAST IS WHAT TO DO WITH GUSTAV
WHICH IS TRENDING FOR A MORE WESTWARD TRACK. THE GFS IS ALREADY
PORTRAYING A HOTTER AND DRIER INFLUENCE FOR TUESDAY INTO THURSDAY
AND THIS LOOKS REASONABLE FOR TEMPS IN THE MID TO UPPER 90S. MOST
MODEL DATA SENDS AT LEAST A PORTION OF GUSTAV OR ITS MOISTURE
WESTWARD TOWARD EAST TX LATE IN THE PERIOD WILL AVOID TRIPLE
DIGIT TEMPS IN THE EXTENDED FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  74  94  74  95 /  20  20  20  10  20
AUSTIN BERGSTROM INTL AIRPORT  92  70  95  70  94 /  20  20  20  10  20
DEL RIO INTL AIRPORT           85  72  88  71  91 /  90  60  50  40  20
SAN ANTONIO INTL AIRPORT       89  74  92  73  93 /  30  30  30  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Aug 29, 5:49 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT FRI AUG 29 2008

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS TODAY THROUGH
THIS EVENING...AND TONIGHT OVER THE WESTERN PART OF SOUTH CENTRAL
TEXAS.  LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN TONIGHT NEAR THE
RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 29, 4:24 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 AM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
08/29/2008                   VAL VERDE          TX   LAW ENFORCEMENT

            STREET FLOODING IN DEL RIO

&&

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:16 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde4 hr
Aug 29, 3:22 AM CDTFlash Flood WarningEWXVal Verde4 hr
Aug 29, 7:26 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 29, 8:08 AM CDTFlash Flood WarningEWXVal Verde10 hr
Aug 29, 10:00 AM CDTFlash Flood WatchEWXEdwards, Kinney, Maverick, Val Verde20 hr
Aug 29, 11:54 AM CDTAreal Flood AdvisoryEWXKinney2 hr
Aug 29, 2:47 PM CDTRiver Flood WarningEWXVal Verde17 hr

Nearby

River Flood Warnings in Texas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.